Wyoming, 2007

Wildfire in Wyoming, August 14 to 26, 2007

August 14 to 26, 2007 · NWS RIW · 1 event in 1 county or zone

The Columbine Wildfire escaped the boundaries of Yellowstone National Park and spread into the Shoshone National Forest. For more information, see this month's entry for the Columbine Wildfire in Yellowstone National Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Columbine Wildfire escaped the boundaries of Yellowstone National Park and spread into the Shoshone National Forest. For more information, see this month's entry for the Columbine Wildfire in Yellowstone National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 14, 2:18 AM MST, 11 hours 42 minutes earlier.

Area forecast discussion, Aug 14, 2:18 AM MST, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
318 AM MDT TUE AUG 14 2007

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
SHOWERS MOVED OUT OF JOHNSON COUNTY DURING THE EARLY MORNING HOURS
TODAY...WITH ADDITIONAL MOISTURE CONTINUE TO MOVE THROUGH SOUTHERN
IDAHO. UPCOMING SHORTWAVE ALSO LOCATED OVER IDAHO. AS THIS FEATURE
CONTINUES TO MOVE ALONG THE HIGH PRESSURE SYSTEM OVER SOUTHERN
COLORADO...IT WILL MAINLY STAY NORTH OF THE FORECAST AREA.

A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA
THIS AFTERNOON...WHICH WILL COOL TEMPERATURES AND AID IN AFTERNOON
CONVECTION ACROSS THE WEST AND SOUTH. ISOLATED SHOWER ACTIVITY
WILL BE FOUND ACROSS THE MAJORITY OF THE FORECAST AREA...WITH THE
SOUTHEASTERN QUARTER OF THE STATE SEEING THE MORE POTENTIAL FOR
PROLONGED SHOWER ACTIVITY. MODELS STILL DEMONSTRATING A VERY
SATURATED ATMOSPHERE WITH MONSOONAL MOISTURE OVER THE AREA...WITH
PRECIPITABLE WATERS OF AROUND AN INCH FOUND OVER AREAS IN SOUTHERN
AND WESTERN WYOMING DURING THE AFTERNOON HOURS. LIGHT UPPER LEVEL
WINDS ALSO EXPECTED THIS AFTERNOON WHICH WILL ALLOW STORMS TO MOVE
VERY SLOWLY WITH THE POTENTIAL TO PRODUCE HEAVY RAINS...SO HAVE
ADDED SUCH WORDING TO GOING FORECAST PACKAGE. SHOWERS WILL SHIFT
TO THE EAST DURING THE EVENING HOURS TONIGHT...WITH PRECIPITABLE
WATERS INCREASING TO AN INCH ACROSS CENTRAL WYOMING AFTER 00Z.
AGAIN...SHOWERS DURING THE EVENING HOURS WILL HAVE THE POTENTIAL
TO HAVE HEAVY RAINFALL...ALONG WITH GUSTY WINDS. SHOWER ACTIVITY
TO WEAKEN OVERNIGHT...THOUGH SOME ISOLATED SHOWER ACTIVITY WILL
REMAIN OVER THE EAST AND SOUTH THROUGHOUT THE OVERNIGHT HOURS.

ANOTHER SHORTWAVE IS EXPECTED TO MOVE THROUGH CENTRAL WYOMING ON
WEDNESDAY...CREATING ANOTHER AFTERNOON OF SHOWERS AND
THUNDERSTORMS. THESE SHOWERS WILL ESPECIALLY IMPACT SOUTHEASTERN
PORTION OF THE CWA...INCLUDING EASTERN SWEETWATER COUNTY...
SOUTHEASTERN FREMONT COUNTY...AND NATRONA COUNTY. ISOLATED SHOWERS
AND THUNDERSTORMS WILL ALSO BE FOUND ACROSS THE REMAINDER OF THE
CWA WEDNESDAY AND THROUGH THE OVERNIGHT HOURS. EXPECT SHOWERS TO
CONTINUE THROUGH THURSDAY...ESPECIALLY ACROSS THE SOUTHERN HALF OF
THE CWA...AS ANOTHER WEAK DISTURBANCE WILL INTERACT WITH MONSOONAL
MOISTURE AND INSTABILITY DURING THE AFTERNOON AND EVENING HOURS.
SHOWERS ACROSS THE EAST AND SOUTH WILL CONTINUE INTO THE OVERNIGHT
HOURS ON THURSDAY.

ADDED CLOUD COVER AFTER THE PASSAGE OF THE COLD FRONT TUESDAY WILL
BRING COOLER TEMPERATURES ACROSS THE AREA THROUGH THE SHORT TERM.

.LONG TERM...FRIDAY THROUGH TUESDAY
EXTENDED MODELS ARE IN GOOD AGREEMENT IN THE BIG PICTURE THROUGH
SATURDAY BUT THEN MAJOR DIFFERENCES BEGIN TO SHOW UP. THE ECMWF
ALLOWS THE ALEUTIAN LOW TO BE KICKED EASTWARD WHICH THEN KICKS THE
ERN PACIFIC TROUGH EWD AND ACROSS THE NRN ROCKIES SUNDAY INTO
MONDAY. THE GFS MAINTAINS THE ALEUTIAN LOW AND MOVES IT SLOWLY EWD
WITH TIME ALLOWING THE ERN PACIFIC TROUGH TO MOVE ONSHORE EARLY
NEXT WEEK. SINCE THE 00Z RUN OF THE ECMWF SEEMS TO BE AN
OUTLIER...I WILL STICK WITH THE GFS. WITH THAT SAID...THE GFS IS
INDICATING A NICE SURGE OF MONSOONAL MOISTURE FRIDAY AND AGAIN SUNDAY.
FRIDAYS MOISTURE CONTINUES TO BE AN EXTENSION OF THE MIDWEEK
MONSOONAL SURGE WITH A BRIEF BREAK SATURDAY. THE GFS THEN BRINGS
ANOTHER SURGE NWD ON SUNDAY AHEAD OF THE PACNW TROUGH. THE GFS
THEN TRIES TO DRY OUT THE AIRMASS MONDAY IN SOUTHWEST FLOW AHEAD
OF THE TROUGH AND APPROACHING TROUGH. IN THE PAST THIS PATTERN HAS
STILL GENERATED CONVECTION...ESPECIALLY WITH THE JET STREAM IN THE
VICINITY. WILL KEEP SOME SLIGHT CHANCES IN FOR MONDAY YET AND SEE
WHAT IT LOOKS LIKE TONIGHT. ON TUESDAY...THE TROUGH MAY BE CLOSE
ENOUGH TO PROVIDE SOME DYNAMICS ACROSS THE NORTHERN PART OF THE
FORECAST AREA WHILE SOME MONSOONAL MOISTURE MAY STILL BE SKIRTING
THE SOUTH. WITH THE LARGE POTENTIAL FOR ERROR AT THE END OF THIS
PERIOD WILL JUST KEEP ISOLATED CONVECTION ACROSS THE MOUNTAINS...
WEST AND SERN ZONES. TEMPERATURES SHOULD REMAIN QUITE WARM OVERALL
BUT THE POTENTIAL FOR SOME MODERATION ON OUR BETTER MONSOONAL DAYS
STILL EXISTS. ALSO...IF THIS TROUGH MOVES IN AT THE END OF THE
PERIOD...WE WOULD SEE SOME COOLING ON TUESDAY.

&&

.AVIATION...
MONSOONAL MOISTURE WILL REMAIN ACROSS THE AREA TODAY.  THIS MOISTURE
COMBINED WITH A FEW WEAK DISTURBANCES ROTATING AROUND A RIDGE OF
HIGH PRESSURE WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS THE AREA.  SOME SHOWER ACTIVITY WILL BE POSSIBLE ACROSS THE
WEST AND SOUTHWEST WYOMING DURING THE MORNING HOURS.  THE MOST
CONCENTRATED ACTIVITY IS EXPECTED TO OCCUR ACROSS THE WEST IN THE
AFTERNOON...AND THEN ACROSS THE SOUTHERN AREAS INCLUDING KCPR AND
KRKS TAF SITES FROM MID AFTERNOON INTO MUCH OF THE EVENING.  A WEAK
COLD FRONT WILL ALSO HELP INITIATE ACTIVITY EAST OF THE DIVIDE THIS
AFTERNOON AND EVENING.  THIS FRONT WILL SHIFT WINDS EAST OF THE
DIVIDE TO NORTH AND NORTHEAST. VFR IS EXPECTED THROUGH THE NEXT 24
HOURS...EXCEPT NEAR THUNDERSTORMS WHERE HEAVY RAIN COULD RESULT IN
BRIEF IFR CONDITIONS.  THE MAIN HAZARD WITH THESE THUNDERSTORMS WILL
BE VERY GUSTY OUTFLOW BOUNDARIES...VERY HEAVY RAINFALL...AND
LIGHTNING.

&&

.FIRE WEATHER...
THE PASSAGE OF A COLD FRONT THIS AFTERNOON WILL BRING COOLER
TEMPERATURES ACROSS THE FORECAST AREA TODAY. THIS DROP IN
TEMPERATURES WILL AID IN THE INCREASE IN RELATIVE
HUMIDITIES...WHICH WILL ALSO BE RISEN DUE TO THE CONTINUED
INCREASE IN MONSOONAL MOISTURE ACROSS THE AREA. WINDS TO REMAIN
GENERALLY LIGHT THOUGH WILL SEE AN INCREASE WITH THE PASSAGE OF
THE FRONT...AND WITH DIURNAL CHANGES IN THE AFTERNOON HOURS.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE NEXT COUPLE OF
DAYS...ESPECIALLY OVER THE SOUTH AND EAST. HEAVY RAINFALLS MAY BE
ASSOCIATED WITH THESE STORMS...ALONG WITH GUSTY WINDS AND
LIGHTNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Aug 14, 4:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE AUG 14 2007

WYZ001>020-022>030-151100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PASSAGE OF A WEAK COLD FRONT TODAY WILL COMBINE WITH MONSOONAL
MOISTURE TO BRING SHOWERS AND THUNDERSTORMS ACROSS THE WEST AND SOUTH
THIS AFTERNOON. ADDITIONAL MORE ISOLATED ACTIVITY WILL BE POSSIBLE
ACROSS THE REMAINDER OF THE FORECAST AREA. SHOWERS ACROSS THE WEST
AND SOUTH WILL HAVE THE POTENTIAL TO CREATE HEAVY RAINFALLS THIS
AFTERNOON...WHICH WILL MOVE FURTHER EAST DURING THE LATE AFTERNOON
AND EVENING HOURS. IN ADDITION TO HEAVY RAINFALL...SHOWERS AND
THUNDERSTORMS THIS AFTERNOON WILL HAVE THREATS OF GUSTY AND ERRATIC
WINDS TO 50 MPH...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

MONSOONAL MOISTURE IS EXPECTED TO FURTHER INCREASE WEDNESDAY AND
CONTINUE THE REMAINDER OF THE WEEK. THIS WILL LEAD TO SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY WEDNESDAY AND CONTINUING THROUGH
FRIDAY. THIS PATTERN HAS THE POTENTIAL TO PRODUCE SOME SIGNIFICANT
RAINFALL IN SPOTS IF IT DEVELOPS AS FORECAST. STAY TUNED FOR FUTURE
UPDATES ON THE POSSIBLE RETURN TO WETTER AND STORMY WEATHER ONCE
AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS
OVER 40 MPH...AND EXCESSIVE RAINFALL THIS AFTERNOON. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Absaroka Mountains

When
August 14, 2:00 PM MST to August 26, 7:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45489.